• LOCATION: Indiana
  • AGE: 54
  • GENDER: F
  • LENGTH: 1 month
  • SOURCE: Community Acquired

As a Doctor of Pharmacy (pharmacist) that worked in a hospital setting for more than twenty years, I was well versed on Clostridium difficile in terms of the disease itself— knew the highest risk groups (e.g., patients > 65 years old, in hospital or long-term care facilities, on long-term or multiple antibiotics, with co-morbidities). Additionally, I knew the standard precautions necessary to protect patients, staff and the general public from it. Handwashing and PPE donning educational programs and proper cleaning processes and products were always being shared at my facility. To top it off, I was the lead professional staff member on Antimicrobial Stewardship for my hospital and spearheaded two annual programs on Antimicrobial Stewardship education for the non-clinical associates, bedside nurses, nurse practitioners, and medical staff. So . . . c. dif, me? Not a chance—I had none of the risk factors and I am, as they say, as healthy as a horse.

My story goes like this:

I got a ‘screaming’ sore throat which I managed with over-the-counter products since I know that these things typically self-resolve. A few days into the sore throat, I felt congestion travel to my ears, particularly to my right ear leaving me nearly deaf in that ear (my hearing was so impaired that I could not hear people speaking to me on that side). I had no ear pain, but the hearing loss was very concerning since my husband experienced Sudden Unexplained Hearing Loss in one of his ears following a sinus infection several years ago leaving him deaf in that ear (his hearing has never and will never return). This fear prompted me to go to an immediate care center where I was seen by a nurse practitioner. My visit went as follows:

I presented with a several day old sore throat—improving, but not completely gone. A rapid strep test in the office came back negative.

I had bilateral ear “fullness” with very muffled and very compromised hearing on the right side (as previously described). My left side hearing was normal (to me).

Ear exam—I was told that my ears were “mad”. I had NO pain in either ear ever during this illness.

Additionally, I had no cough, no congestion, no drainage, no aches, no pains, no fever, no chills—essentially no other symptoms besides the sore throat and the muffled/compromised hearing. I explained all of this to the NP though she continued to try to get me to take Delsym© cough syrup over the counter and wanted to know if I wanted Tessalon Perles© (also for cough) as a prescription. I declined these knowing that I had no symptoms to warrant taking them. She gave me a prescription for amoxicillin/clavulanate 875mg/125mg (Augmentin©) to take twice a day for 10 days for the ear infection and insisted on giving me a written prescription for Diflucan© “just in case” I got a yeast infection from Augmentin© (I did not fill that prescription).

I did not come to the clinic seeking or expecting an antibiotic. At no point did the NP discuss the risks of antibiotics and the likelihood that something like this would self-resolve. As a pharmacist, I was not convinced about the need for the antibiotic and normally would have refused to take the Rx or fill it, but personally, as a patient, I was fearful of losing my hearing in my right ear and didn’t want to risk it by being ‘stubborn’. Additionally, I had taken this antibiotic in the past for various indications and had never had any side effects from it, so I filled the prescription.

What happened next:

I started taking Augmentin on 7/5/18 & finished the 10-day course. I started having a mild bit of diarrhea on & off, but I was not too surprised since that is not uncommon with Augmentin©. By 7/22, I had worsening diarrhea, cramping and was sleeping multiple hours per day. I decided to go to the Emergency Department to be evaluated. Labs were drawn; I was given IV hydration and I gave a stool sample to be tested for c.diff. The test came back positive. I was shocked by this diagnosis since I wasn’t in the risk group to get C. diff, but was relieved to know what I had and eager to start the treatment (Metronidazole 500 mg PO three times a day) which I could finish at home. I took the Metronidazole at home until 7/25 when I returned to ED with worsening symptoms—cramping, N/V, slight changes in my abdomen (distention). I could not tolerate the Metronidazole despite taking Ondansetron ODT 4-8 mg prior to each dose. While in the ED, I had a CT scan which showed a “sausage” for a colon vs. the flat tube it is supposed to be (how the ED MD explained it to me). My c.dif was now quite severe and I was admitted to the hospital on 7/25 and given Metronidazole 500 mg IVPB q 8 hrs + Vancomycin 125 mg PO q 6 hrs around the clock. Following discharge on 7/27, I continued Vancomycin at home for a total of 14 days then completed a second tapered course of 125 mg twice a day for 14 days. I had tremendous abdominal distention during that time, > 10 loose bowel movements daily, no appetite and little energy or stamina. All total, I was unable to work for two weeks as the illness and recovery left me too weak to function. Now, a few weeks later, I seem to have fully recovered and pray that there will be no relapse (FYI—my hearing in my right ear is much improved, but is still not 100% recovered).

Because of my professional knowledge of antibiotic stewardship, I am very concerned with the lacking knowledge of the prescribing community about C. diff. I think there is still a belief that C. diff happens to those in the high-risk groups and not in the community setting to healthy individuals. At my follow up visit to the MD that treated me in the hospital, I asked that my case be peer-reviewed. My goal/hope is that through this and my being able to become a spokesperson/educator through sharing my story that the NP that prescribed the medication to me and all of her colleagues with prescriptive authority understand that C. diff is real and should be considered and shared as a true and serious consequence to prescribing/taking antibiotics for any indication by any population. -Dr. Kathryn

share this post